Chemotherapy Skin Rash

Skin changes associated with chemotherapy drugs can have a wide variety of sign and symptoms including rashes, dermatitis, hyperpigmentation (excess darkening of the skin), urticaria (hives), photosensitivity, nail changes, alopecia (hair loss), and radiation recall.

Hand Foot Syndrome
Also know as palmar-plantar erythrodysesthesia, involves dry, painful, erythematous, hyperpigmented skin conditions commonly associated with continuous infusion of fluorouracil (5-FU); liposomal preparations, such as liposomal doxorubicin; or prolonged therapy with hydrea or high-dose methotrexate.

Rashes
Infusion of carmustine (BCNU), cytarabine (Ara-C), gemcitabine (Gemzar), asparaginase (Elspar), and procarbazine (Matulane) can cause temporary rashes. These are often responsive to diphenhydramine or steroids.

Photosensitivity
Mitomycin, 5-FU, methotrexate, vinblastine, and dacarbazine (DTIC) can induce photosensitivity.

Nail changes
A variety of nail changes can result from chemotherapy. Usually, changes in nail pigmentation are noted, with banding and streaks starting at the base of the nail as it grows out. Cyclophosphamide, doxorubicin, and 5-FU cause nail pigment changes. Bleomycin and more recently the weekly administration of taxanes have been noted to produce excessive nail brittleness and nail loss.

Skin hyperpigmentation can occur with a variety of drugs, most notably, busulfan, bleomycin, thiotepa, 5-FU, and methotrexate.

Radiation recall is a phenomenon in which a skin reaction is observed after chemotherapy administration in areas that were previously irradiated. DTIC and doxorubicin are the usual agents associated with radiation recall. Methotrexate and 5-FU can also cause this effect.